Dermatologists experienced with the use of Accutane (isotretinoin), tend to doubt the common belief that Accutane can cause depression.
A recent study published in the Archives of Dermatology has drawn the same conclusion; it seems that there is no direct link between Accutane and depression. In fact, teens in the study who took the drug showed far fewer signs of depression three and four months after beginning treatment than they did before starting Accutane. 14% of the teens in the Accutane group and 19% of those in the antibiotic group had scores suggestive of depression before beginning treatment. Three to four months later, about 8% of the teens taking Accutane and 15% of those taking antibiotics had similar scores. The authors believe that teens who feel better about the way they look will be less depressed.
A recent group of researchers performed a meta-analysis, evidence-based examination of the relationship between isotretinoin and depression. The conclusion of these authors was that Accutane (Isotretinoin) treatment for acne does not appear to be associated with an increased risk for depression. Moreover, the treatment of acne appears to ameliorate depressive symptoms. That being said, Accutane is a very strong drug, and those taking it should closely monitor their mental health throughout their treatment. If depression seems to worsen while taking the medication, consult your physician immediately.
Read more: Isotretinoin treatment for acne and risk of depression: A systematic review and meta-analysis.
To find the right acne treatments for your unique skin, take the free skin assessment by clicking here.